Category: Drug Allergy  

Drug Allergies

Drugs can cause a variety of common allergic reactions and sometimes unusual toxic effects. Rash is the most common sign of drug allergy. Antibiotics and aspirin-like medications are most commonly implicated. Drug allergies can be hereditary—people are more likely to have an allergic reaction to a medication if one of their parents has a drug allergy. However, that is usually not sufficient reason to avoid a drug. Diagnosis of drug allergy hinges on the timeline of drugs taken and an accurate description of the adverse event.  Sometimes skin testing is done in order to confirm diagnosis. Occasionally drug desensitization is performed but usually avoidance is recommended.

Specific drug allergies:

Penicillin Allergy: Studies show that many people who have been told they are allergic to penicillin may in fact be able to take penicillin or related drugs. Evaluation includes taking a detailed history and when indicated, skin testing for penicillin.

Aspirin Allergy: There are many different types of reactions to aspirin some of which are not even allergic (such as an upset stomach). Even amongst those people who do have a true aspirin allergy, the mechanism of the allergy and the consequences vary. People who have “classic” allergy to aspirin are actually allergic to ALL NSAIDs (nonsteroidal anti-inflammatory drugs) including Motrin, Advil, etc. The list of drugs that contain aspirin or NSAIDs is quite long but most such drugs should be labelled as such. Generally, Tylenol is tolerated well in most people allergic to aspirin.

Tags: